MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C1035-A
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2020-01486, 3005168196-2020-01487, 3005168196-2020-01488.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils, pod packing coils (podjs), and a non-penumbra microcatheter.During the procedure, while advancing three ruby coils and a podj separately through the proximal end of the microcatheter, the physician experienced resistance, and the ruby coils and podj became stuck.Therefore, the ruby coils and podj were removed.The procedure was completed using other ruby coils.It is unknown if the same microcatheter was used to complete the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 103.0 cm and 106.0 cm from its proximal end.The embolization coil was intact with the pusher assembly and had offset coil winds along its length.The embolization coil was returned partially advanced distal to the introducer sheath.Conclusions: evaluation of the first ruby coil revealed offset coil winds on the embolization coil and kinks on the pusher assembly.If the device is forcefully advanced against resistance, damage such as this may occur.The ruby coil was returned with its embolization coil was partially advanced distal to the introducer sheath.This indicated that the resistance was encountered inside the non-penumbra microcatheter.The non-penumbra microcatheter used in the complaint was not returned for evaluation; therefore, the root cause of the resistance was unable to be determined.During functional testing, the embolization coil was retracted back into the introducer sheath; subsequently, the ruby coil was unable to advance out of its introducer sheath due to the offset coil winds on the embolization coil.Evaluation of the second ruby coil pusher assembly revealed a kink and a fracture near the kink.If the device is forcefully advanced against resistance, damage such as this may occur.The non-penumbra microcatheter used in the procedure was not returned for evaluation; therefore, the root cause of the resistance experienced during the procedure could not be determined.Further evaluation of the device revealed that the pull wire was retracted from the pusher assembly ddt and the embolization coil was detached from the pusher assembly.This damage likely occurred due to the pusher assembly fracture.The detached embolization coil was not returned for evaluation.Evaluation of the third ruby coil pusher assembly revealed a fracture and a kink near the fracture.If the device is forcefully advanced against resistance, damage such as this may occur.If the pusher assembly is fractured and the pull wire is retracted from the ddt, the embolization coil will detach from the pusher assembly.The proximal segment of the fractured pusher assembly, the pull wire and the detached embolization coil were not returned for evaluation.The non-penumbra microcatheter used in the procedure was also not returned for evaluation; therefore, the root cause of the resistance experienced during the procedure could not be determined.Evaluation of the returned pod pc pusher assembly revealed kinks and a fracture near the kinks.If the device is forcefully advanced against resistance, damage such as this may occur.If the pusher assembly is fractured and the pull wire is retracted from the ddt, the embolization coil will detach from the pusher assembly.The distal segment of the fractured pusher assembly and the detached embolization coil were not returned for evaluation.The non-penumbra microcatheter used in the procedure was also not returned for evaluation; therefore, the root cause of the resistance experienced during the procedure could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-01486 2.3005168196-2020-01487 3.3005168196-2020-01488 h3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10543980
Report Number3005168196-2020-01485
Device Sequence Number304171
Product Code HCG
UDI-Device Identifier00814548013008
UDI-Public00814548013008
Combination Product (Y/N)Y
Initial Reporter CountryNL
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/24/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C1035-A
Device Catalogue NumberRBY2C1035
Device Lot NumberF92989
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/23/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/24/2020
Supplement Date Received by Manufacturer10/16/2020
Initial Report FDA Received Date09/16/2020
Supplement Report FDA Received Date11/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005